Alert archive / North Dakota / Red Flag Warnings in 2016

Red Flag Warning 6, NWS Bismarck, ND

May 3, 201610 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 3, 2016, 3:27 AM CDT for 10 counties in North Dakota. It took effect at May 3, 2016, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2016, 3:27 AM CDT (08:27 UTC)
In effect from
May 3, 2016, 1:00 PM CDT
Expired
May 3, 2016, 8:00 PM CDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS83 KBIS 030827
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
327 AM CDT TUE MAY 3 2016

...RED FLAG WARNING FOR THE TURTLE MOUNTAINS SOUTH INTO THE JAMES
RIVER VALLEY THIS AFTERNOON INTO EARLY THIS EVENING...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING OVER THE TURTLE MOUNTAINS...SOUTH INTO THE JAMES
RIVER VALLEY. SUSTAINED NORTHERLY WINDS OF 20-25 MPH WILL BE CO
LOCATED WITH RELATIVE HUMIDITIES RANGING FROM 17-22 PERCENT FOR
THREE TO SIX HOURS DURING THE AFTERNOON AND EARLY EVENING HOURS.

THUS A RED FLAG WARNING IS IN EFFECT FOR THE TURTLE MOUNTAINS AND
JAMES RIVER VALLEY FROM 1 PM CDT UNTIL 8 PM CDT. THIS WARNING
INCLUDES THE AREA ALONG AND EAST OF A LINE FROM RUGBY AND
DUNSEITH...TO HARVEY TO STEELE...SOUTH TO NAPOLEON AND WISHEK.

NDZ005-013-023-025-036-037-047-048-050-051-031630-
/O.NEW.KBIS.FW.W.0006.160503T1800Z-160504T0100Z/
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
327 AM CDT TUE MAY 3 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND DRY VEGETATION FOR FIRE WEATHER ZONES
005...013...023...025...036...037...047...048...050 AND 051...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 005...013...023...025... 
  036...037...047...048...050 AND 051. 

* WIND...NORTHERLY 20 TO 25 MPH.

* HUMIDITY...17 TO 22 PERCENT.

* HIGHEST THREAT...BETWEEN 1 PM CDT AND 8 PM CDT.

* IMPACTS...RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ZH/KS
3 follow-up statements
428 
WWUS83 KBIS 031443
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
943 AM CDT TUE MAY 3 2016

...RED FLAG WARNING FOR THE TURTLE MOUNTAINS SOUTH INTO THE JAMES
RIVER VALLEY THIS AFTERNOON INTO EARLY THIS EVENING...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING OVER THE TURTLE MOUNTAINS...SOUTH INTO THE JAMES
RIVER VALLEY. SUSTAINED NORTHERLY WINDS OF 20-25 MPH WILL BE CO
LOCATED WITH RELATIVE HUMIDITIES RANGING FROM 17-22 PERCENT FOR
THREE TO SIX HOURS DURING THE AFTERNOON AND EARLY EVENING HOURS.

THUS A RED FLAG WARNING IS IN EFFECT FOR THE TURTLE MOUNTAINS AND
JAMES RIVER VALLEY FROM 1 PM CDT UNTIL 8 PM CDT. THIS WARNING
INCLUDES THE AREA ALONG AND EAST OF A LINE FROM RUGBY AND
DUNSEITH...TO HARVEY TO STEELE...SOUTH TO NAPOLEON AND WISHEK.

NDZ005-013-023-025-036-037-047-048-050-051-032245-
/O.CON.KBIS.FW.W.0006.160503T1800Z-160504T0100Z/
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
943 AM CDT TUE MAY 3 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR A COMBINATION OF STRONG WINDS...LOW 
RELATIVE HUMIDITY...AND DRY VEGETATION FOR FIRE WEATHER ZONES
005...013...023...025...036...037...047...048...050 AND 051...

* AFFECTED AREA...FIRE WEATHER ZONES 005...013...023...025... 
  036...037...047...048...050 AND 051. 

* WIND...NORTHERLY 20 TO 25 MPH.

* HUMIDITY...17 TO 22 PERCENT.

* HIGHEST THREAT...BETWEEN 1 PM CDT AND 8 PM CDT.

* IMPACTS...RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
WAA
994 
WWUS83 KBIS 032044
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT TUE MAY 3 2016

...RED FLAG WARNING FOR THE TURTLE MOUNTAINS SOUTH INTO THE JAMES
RIVER VALLEY THIS AFTERNOON INTO EARLY THIS EVENING...

.CRITICAL FIRE WEATHER CONDITIONS CONTINUE OVER THE TURTLE
MOUNTAINS...SOUTH INTO THE JAMES RIVER VALLEY WHERE SUSTAINED
NORTHERLY WINDS OF 20-35 MPH WILL BE CO-LOCATED WITH RELATIVE
HUMIDITIES RANGING FROM 17-22 PERCENT FOR THE AFTERNOON AND 
EARLY EVENING HOURS.

A RED FLAG WARNING REMAINS IN EFFECT FOR THE TURTLE MOUNTAINS AND
JAMES RIVER VALLEY UNTIL 8 PM CDT. THIS WARNING INCLUDES THE AREA
ALONG AND EAST OF A LINE FROM RUGBY AND DUNSEITH...TO HARVEY TO
STEELE...SOUTH TO NAPOLEON AND WISHEK.

NDZ005-013-023-025-036-037-047-048-050-051-040100-
/O.CON.KBIS.FW.W.0006.000000T0000Z-160504T0100Z/
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
344 PM CDT TUE MAY 3 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
DRY VEGETATION FOR FIRE WEATHER ZONES 005...013...023...025...
036...037...047...048...050 AND 051...

* AFFECTED AREA...FIRE WEATHER ZONES 005...013...023...025... 
  036...037...047...048...050 AND 051. 

* WIND...NORTHERLY 20 TO 35 MPH.

* HUMIDITY...17 TO 22 PERCENT.

* HIGHEST THREAT...BETWEEN 1 PM CDT AND 8 PM CDT.

* IMPACTS...RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
WAA
779 
WWUS83 KBIS 040101
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT TUE MAY 3 2016

...THE RED FLAG WARNING HAS EXPIRED FOR THE TURTLE MOUNTAINS
THROUGH THE JAMES RIVER VALLEY...

.WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY HAS BEGUN TO RECOVER.

NDZ005-013-023-025-036-037-047-048-050-051-040215-
/O.EXP.KBIS.FW.W.0006.000000T0000Z-160504T0100Z/
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
801 PM CDT TUE MAY 3 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 005...013...023...025... 036...037...047...048...050
AND 051...

WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY HAS BEGUN TO RECOVER.

$$

MM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 3, 2:58 AM CDT, 29 minutes earlier.

Area forecast discussion, May 3, 2:58 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 AM CDT TUE MAY 3 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 258 AM CDT TUE MAY 3 2016

INCREASED FIRE DANGER LATER THIS AFTERNOON WILL HIGHLIGHT THE SHORT
TERM FORECAST PERIOD.

AFTER COLLABORATING WITH GRAND FORKS WFO AND SPC FIRE WEATHER
DESK...WENT AHEAD AND ISSUED A RED FLAG WARNING FROM THE TURTLE
MOUNTAINS SOUTH...INTO THE JAMES RIVER VALLEY FOR TUESDAY AFTERNOON
AND EARLY EVENING. SEE FIRE WEATHER DISCUSSION BELOW FOR MORE
DETAILS.

EARLY THIS MORNING...A HIGHLY AMPLIFIED UPPER LEVEL RIDGE EXTENDED
FROM NORTHERN ALBERTA...DOWN INTO WESTERN MONTANA AND EASTERN
IDAHO...LEAVING ALL OF NORTH DAKOTA IN A NORTHWEST FLOW REGIME. AT
THE SURFACE...A DRY COLD FRONT EXTENDING WEST SOUTHWEST OVER
MANITOBA AND SASKATCHEWAN FROM LOW PRESSURE OVER NORTHERN
ONTARIO...WILL PUSH ITS WAY SOUTH ACROSS NORTH DAKOTA LATER THIS
AFTERNOON.

BEHIND THIS FRONT...A BLEND OF THE LATEST MET/MAV GUIDANCE SUGGESTS
GUSTY NORTH WINDS WILL APPROACH 25-31 KNOTS IN OUR EASTERN
ZONES...MAINLY FROM THE TURTLE MOUNTAINS SOUTH...THROUGH THE JAMES
RIVER VALLEY. WINDS WILL START TO SUBSIDE TUESDAY NIGHT.

ON WEDNESDAY...THE UPPER LEVEL RIDGE WILL SLOWLY MOVE FURTHER EAST
AND BEGIN TO DEAMPLIFY...WHILE HIGH PRESSURE AT THE SURFACE WILL
KEEP THE FORECAST AREA MILD AND DRY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 258 AM CDT TUE MAY 3 2016

FOR THURSDAY...A SHARP MID/UPPER LEVEL RIDGE EXTENDING FROM THE FOUR
CORNERS INTO ALBERTA CANADA WILL PROPAGATE TOWARDS AND INTO NORTH
DAKOTA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THURSDAY WILL BE THE
WARMEST DAY AS H85 TEMPS RANGING BETWEEN +18C AND +22C THURSDAY.
THIS WILL CORRESPOND TO SURFACE HIGH TEMPERATURES BETWEEN 80F EAST
TO 86F WEST.

ON FRIDAY THE RIDGE GETS SUPPRESSED AS A NORTHERN STREAM SHORTWAVE
TROUGH AND ASSOCIATED SURFACE COLD FRONT SHIFTS FROM NORTHWEST TO
SOUTHEAST ACROSS NORTH DAKOTA. THE 00Z ECMWF IS WETTER AND MORE
UNSTABLE THAN THE GFS MODEL FRIDAY AFTERNOON/EVENING. THE GRIDDED
MODEL BLEND YIELDS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY AFTERNOON/EVENING AND INTO FRIDAY NIGHT. CONCUR WITH THIS
IDEA WHICH BLENDS THE DRIER GFS AND WETTER ECMWF.

FOR THE WEEKEND...A CLOSED LOW IN THE SOUTHERN STREAM LOCATED OVER
SOUTHERN CALIFORNIA FRIDAY GRADUALLY EJECTS INTO THE CENTRAL PLAINS
SUNDAY/MONDAY. IN DOING SO...A REX BLOCK FORMS THIS WEEKEND WITH AN
UPPER HIGH LOCATED WITHIN THE NORTHERN STREAM AND THE AFOREMENTIONED
SOUTHWEST LOW IN THE SOUTHERN STREAM. A GENERALLY DRY AND COOLER
PATTERN WILL BE THE THEME SATURDAY AND SUNDAY PER GFS/ECMWF...WITH
HIGHS IN THE 60S.

FOR MONDAY/MONDAY NIGHT...A PROGRESSIVE PATTERN WITHIN THE NORTHERN
STREAM AS ANOTHER SHORTWAVE AND SURFACE COLD FRONT IS FORECAST TO
SWEEP THROUGH WITH ANOTHER ROUND OF SHOWERS AND POSSIBLE
THUNDERSTORMS. THE ECMWF IS SLOWER AND WETTER WITH THE THIS SCENARIO
AS IT TRIES TO INCORPORATE MORE MOISTURE FROM THE ABOVE MENTIONED
CENTRAL PLAINS UPPER LOW...WHEREAS THE GFS KEEPS THAT MOISTURE
SOURCE MOVING EAST WITH LITTLE OR NO INTERACTION WITH THE NORTHERN
STREAM SYSTEM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 258 AM CDT TUE MAY 3 2016

VFR CEILINGS AND VISIBILITIES WILL PREVAIL THROUGHOUT THE PERIOD
OVER ALL SITES. A COLD FRONT WILL MOVE SOUTH OUT OF CANADA TUESDAY
AFTERNOON...SHIFTING THE WIND FROM THE WEST TO THE NORTH BEHIND THE
FRONT. NORTHERLY WINDS MAY GUST 25-30 KNOTS OVER KJMS IN THE 18Z TO
23Z TIME FRAME...TAPERING OFF TO THE WEST.

&&

.FIRE WEATHER...
ISSUED AT 258 AM CDT TUE MAY 3 2016

HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR OUR EASTERN ZONES FROM
18Z TUESDAY THROUGH 01Z WEDNESDAY. A COLD FRONT WILL ENTER NORTH
DAKOTA FROM THE SOUTHERN CANADIAN PRAIRIES EARLY TUESDAY AND MOVE
THROUGH THE STATE DURING THE AFTERNOON. BEHIND THIS FRONT...SUSTAINED
WINDS OF 20-25 MPH WILL OCCUR FROM THE TURTLE MOUNTAINS SOUTH INTO
THE JAMES RIVER VALLEY. THE LATEST FORECAST CO LOCATES THESE
STRONGER WINDS WITH MINIMUM RELATIVE HUMIDITY VALUES IN THE 17-22
PERCENT RANGE FOR THREE TO SIX HOURS...MEETING RED FLAG CRITERIA
FOR THESE AREAS. SEE THE RED FLAG WARNING FOR SPECIFIC COUNTIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR NDZ005-013-023-025-036-037-047-048-050-051.

&&

SHORT TERM...ZH
LONG TERM...KS
AVIATION...ZH
FIRE WEATHER...ZH
Hazardous weather outlook, May 3, 3:13 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM CDT TUE MAY 3 2016

NDZ005-013-023-025-036-037-047-048-050-051-040815-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
313 AM CDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY EVENING.
INCREASED FIRE DANGER IS EXPECTED FROM THE TURTLE MOUNTAINS SOUTH
THROUGH THE JAMES RIVER VALLEY. SEE WWW.WEATHER.GOV/BIS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>004-009>012-017>022-031>035-040>046-040815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
313 AM CDT TUE MAY 3 2016 /213 AM MDT TUE MAY 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZH/KS

Nearby

Red Flag Warnings in North Dakota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.